Colorado, 2022Debris Flows in Colorado, July 27, 2022
July 27, 2022 · NWS GJT · 2 events in 2 counties and zones
Precipitable water values in excess of 150% of normal occurred across western Colorado as monsoon moisture continued to stream into the region. As a result, widespread showers and thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitable water values in excess of 150% of normal occurred across western Colorado as monsoon moisture continued to stream into the region. As a result, widespread showers and thunderstorms developed. Weak steering flow aloft resulted in slow moving storms. Additionally, storms produced heavy rain. Flash flooding and a debris flow occurred in Ouray County as a result of the heavy rain. Another localized debris flow occurred in Rio Blanco County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 10:49 AM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 27, 10:49 AM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1149 AM MDT Wed Jul 27 2022
.SHORT TERM...(Today through Thursday)
Issued at 405 AM MDT Wed Jul 27 2022
Satellite imagery shows a deep low over Manitoba and Ontario with
the trough dropping down along the front range of the Northern
Rockies and extending east across the northern Plains States to the
Great Lakes, and the subtropical high across the Southern States
into New Mexico. Low level motions of the cloud debris indicate an
MCV in south-central Utah that has kicked off a few thunderstorms
along its eastern edge in northern Arizona and southern Utah, a
possible omen of storms later today. There may be a second MCV along
the Colorado-New Mexico border southeast of Durango that could spawn
slow moving thunderstorms producing heavy rain in the Four Corners
area and southern Colorado later this morning and afternoon. The
latest GJT soundings continue to measure deep moisture in the
region with PW right at the one inch mark or greater. The GFS and
European ensembles show deep monsoonal moisture pushing north over
eastern Utah and Western Colorado to the Grand Valley with PWats two
sigma above normal by late this afternoon, and PWats up to three
sigma above normal pushing north to the Wyoming border by Thursday
afternoon. Look for convective activity to increase through the
morning and early afternoon hours with scattered to numerous
thunderstorms across the southern half of the GJT CWA, and isolated
to scattered thunderstorms extending to the north along and just
north of the I-70 corridor. Storm coverage will decrease as we go
into the evening hours with showers ending to the north and a few
scattered showers and possible thunderstorms continuing overnight in
the San Juan Mountains and to the west along the New Mexico and
Arizona borders. With the deep moisture in place, indications of
MCVs in the area to support convective activity and saturated soils
from the heavy rains that have fallen over the last few days, the
National Weather Service has issued a Flood Watch across the
southern areas of the CWA including southeastern Utah east through
the San Juan Mountains. Residents and travelers to these areas
should prepare for potential flood impacts, and should stay up to
date with information from local authorities. Be advised, the
National Weather Service weather radar is down for maintenance today
through Tuesday, 2 August, and the National Weather Service asks for
your help tracking storms in the region and their impacts. We rely
on reports from the public to help fill gaps left by the radar being
down. Please notify local authorities of any observed flooding and
impacts. Your reports can save lives!
Thursday will see the deep moisture push north across the region
with widespread showers and thunderstorms over the higher terrain in
the region and scattered storms dropping into the lower valleys.
These storms will tend to be slow moving and capable of producing
heavy rain making flash flooding the primary risk again Thursday.
Northern Colorado will be under the right entrance region of a jet
streak centered over Nebraska and Iowa, that will help provide the
dynamics for convection in the region. Will continue to assess the
conditions to determine if a Flood Watch will be necessary Thursday.
Stay tuned for updates.
.LONG TERM...(Thursday night through Tuesday)
Issued at 405 AM MDT Wed Jul 27 2022
The messy, unsettled weather pattern will dominate much of the
long term period with abundant monsoon moisture and several
embedded disturbances keeping things more than active. PWATs will
remain abnormally high from Thursday night onwards with the paired
lift from a passing shortwave allowing nocturnal showers and
thunderstorms to linger overnight. The likely area to experience
overnight activity will be the Four Corners region where the best
moisture resides, though outflow boundaries from earlier
convection will determine coverage elsewhere. Additionally,
moisture will advect north into eastern Utah and western Colorado
on Friday as the region remains sandwiched in between the area of
high pressure over the western CONUS and the subtropical high over
the Southern Plains. PWATs will exceed 175% of normal over the
southern tier of the forecast area with values in the 125 to 150%
of normal range further north. Therefore, expect another day of
widespread shower and thunderstorm activity in response to the
increased moisture and as yet another embedded wave treks across
the Continental Divide in the late afternoon/early evening hours.
Saturday will see similar storm coverage as the synoptic pattern
remains largely unchanged. Given the prolonged period of daily
showers and thunderstorms, all of which will be capable of
producing heavy rain in the well-primed atmosphere, flash flooding
will be a big concern into the weekend. This is something that will
continue to be honed in on with each forecast package. As always
during the monsoon season, please check the latest forecast and
highlights before making any outdoor plans or when heading out for
the day.
On Sunday, the upper level ridge will center itself over the Great
Basin as it expands further east. This will cut off our tap to
the monsoon moisture as drier air infiltrates from the west. As
we've seen with previous events this season, residual moisture
will be slow to erode and will certainly be enough to generate
diurnal convection, particularly over the higher terrain as
orographics come into play. Coverage will become more isolated to
scattered over the lower elevations, most notably over the
northern zones as opposed to the valleys of southwest Colorado.
This gradual drying trend will continue as we head into early next
week as the high's center progresses eastward. Guidance shows the
center settling over our CWA on Monday afternoon with recycled
moisture once again fueling orographic showers and storms. As far
as Tuesday is concerned, the high looks to track east of the
Divide, putting our region under the favorable southerly flow on
the backside of the ridge. This increase in moisture would result
in an uptick in storm coverage with this trend potentially
continuing into the latter half of the week.
Temperatures through the long term period will generally trend
cooler than normal each afternoon in response to increased clouds
and showers. Overnight lows will remain on the mild side with
values sitting several degrees above normal. Highs will moderate
back to near normal by Monday before cooling once again as
moisture increases on Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1144 AM MDT Wed Jul 27 2022
Afternoon showers and thunderstorms will develop across southwest
Colorado today. Gusty outflows, heavy rain and small hail will be
possible with a few storms. Utah terminals and northwest Colorado
will remain under VFR conditions through the period. Showers will
dissipate after sunset. A few storms may linger across the higher
terrain overnight, with VFR conditions returning by daybreak.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch through this evening for COZ018>023.
UT...Flood Watch through this evening for UTZ022-028-029.
&&
SHORT TERM...DB
LONG TERM...MMS
AVIATION...LTB
Hazardous weather outlook, Jul 27, 3:43 AM MST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
443 AM MDT Wed Jul 27 2022
COZ001>014-017>023-UTZ022>025-027>029-281045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
443 AM MDT Wed Jul 27 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another round of showers and thunderstorms will develop over the
higher elevations from the southern border to just north of the
I-70 corridor by late this morning. Heavy rain will be the main
threat with storms today. Generally dry conditions are expected
farther north. Storms will diminish near or shortly after sunset
with scattered showers continuing overnight across the San Juan
Mountains west into southern Utah.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Expect widespread showers and thunderstorms across eastern Utah
and Western Colorado Thursday and Friday with heavy rain. Look for
a somewhat drying trend northwest to southeast Saturday through
Monday with showers and thunderstorms developing each day favoring
the mountains, particularly across the south. Heavy rain will
continue to be the main threat with storms. High pressure slides
overhead early next week but recycled moisture will continue to
fuel afternoon storms.
.SPOTTER INFORMATION STATEMENT...
The National Weather Service radar is down for maintenance through
Tuesday, 2 August. Spotter activation may be needed today and
tonight to help track stronger storms in the area while the radar
is down. Otherwise, spotters are always encouraged to relay
rainfall amounts or any observed flooding to the National Weather
Service in Grand Junction.
Debris Flow, Rio Blanco
- When
- July 27, 2:00 PM MST
- Where
- Rio Blanco County, 10.12 mi NW of Rio Blanco to 10.05 mi NW of Rio Blanco
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.806, -108.124
A mudslide occurred along County Road 5 near mile marker 12 near Piceance Creek as a result of heavy rain from thunderstorms.
Debris Flow, Ouray
- When
- July 27, 5:00 PM MST
- Where
- Ouray County, 1.52 mi NE of Campbird to 1.2 mi NE of Campbird
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.983, -107.708
Heavy rain from thunderstorms resulted in flash flooding and a debris flow across County Road 361, specifically in the Senator Gulch/Yankee Boy Basin area. Ouray County Road and Bridge reported a critical Hilfiker wall and culvert were significantly damaged as a result of the mudslide. Approximately 50 people were unable to leave the Yankee Boy Basin area until the debris was cleared.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 27 to 30, 202240 deaths · $35,000 · 30 events
- Flash Flooding and Heavy Rain in Arizona, July 27, 2022$200,000 · 7 events
- Hail and Damaging Winds in Oklahoma, July 27, 2022$166,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Missouri, July 27, 2022$70,000 · 1 in hail · 9 events
- Flash Flooding in New Mexico, July 27, 2022$85,000 · 4 events
- Flash Flood and Flooding in Illinois, July 27, 2022$40,000 · 65 kt wind · 6 events
- Damaging Winds in North Carolina, July 27, 2022$30,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Colorado, July 27, 2022$5,000 · 2.5 in hail · 28 events
- Flood and Hail in Colorado, July 27 to 28, 20223.75 in hail · 23 events
- Flash Flooding and Flood in Virginia, July 27 to 28, 2022$15,000 · 5 events
- Hail and Damaging Winds in Wyoming, July 27, 20221.75 in hail · 8 events
- Flash Flood and Damaging Winds in Kentucky, July 27 to 28, 2022$10,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035800, 1033474.